Alert archive / Arizona / Red Flag Warnings in 2018

Red Flag Warning 8, NWS Flagstaff, AZ

April 18, 20185 counties in Arizona

NWS Flagstaff, AZ issued this red flag warning at Apr 18, 2018, 2:54 AM MST for 5 counties in Arizona. It took effect at Apr 19, 2018, 11:00 AM MST. It was in force for 9 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 18, 2018, 2:54 AM MST (09:54 UTC)
In effect from
Apr 19, 2018, 11:00 AM MST
Expired
Apr 19, 2018, 8:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Gila County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 12:33 PM MSTNON-TSTM WND GST 621 W Two Guns, AZMESONET STATION AZT09, 1 W TWO GUNS.
Apr 19, 12:55 PM MSTNON-TSTM WND GST 71Springerville Municipal, AZAWOS STATION JTC, SPRINGERVILLE MUNICIPAL AIRPORT.
Apr 19, 1:05 PM MSTNON-TSTM WND GST 63Winslow Airport, AZASOS STATION INW, WINSLOW AIRPORT.
Apr 19, 1:09 PM MSTNON-TSTM WND GST 658 Sw Concho, AZMESONET STATION D7324, 8 SW CONCHO.
Apr 19, 1:24 PM MSTNON-TSTM WND GST 59Limestone Canyon, AZMESONET STATION QLCA3, LIMESTONE CANYON.
Apr 19, 2:13 PM MSTNON-TSTM WND GST 586 Sw Woodruff (Sr-77 14, AZMESONET STATION AZT12, 6 SW WOODRUFF (SR-77 14 MILE HILL).
Apr 19, 2:13 PM MSTNON-TSTM WND GST 58I-40 @ Jackrabbit, AZMESONET STATION AZT11, I-40 @ JACKRABBIT.
Apr 19, 3:03 PM MSTNON-TSTM WND GST 60Grand Canyon Airport, AZASOS STATION GCN, GRAND CANYON AIRPORT.
Apr 19, 3:24 PM MSTNON-TSTM WND GST 71Limestone Canyon, AZMESONET STATION QLCA3, LIMESTONE CANYON.
Apr 19, 3:37 PM MSTNON-TSTM WND GST 58St Johns Airport, AZASOS STATION SJN, ST JOHNS AIRPORT.
Apr 19, 3:41 PM MSTNON-TSTM WND GST 58Flagstaff Airport, AZASOS STATION FLG, FLAGSTAFF AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3168 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WWUS85 KFGZ 180954
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
254 AM MST Wed Apr 18 2018

AZZ104>118-137>140-181800-
/O.UPG.KFGZ.FW.A.0004.180419T1800Z-180420T0300Z/
/O.NEW.KFGZ.FW.W.0008.180419T1800Z-180420T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Northern Gila County (Fire Weather Zone 118)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
254 AM MST Wed Apr 18 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST THURSDAY DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF NORTHERN
ARIZONA...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from 11 AM to 8 PM MST Thursday. The Fire Weather Watch
is no longer in effect.

* AFFECTED AREA...All of northern and portions of central 
  Arizona.

* WINDS...Southwest 25 to 35 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* 20 FOOT WIND THURSDAY...Southwest 20 to 35 mph with gusts up 
  to 55 mph.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
5 follow-up statements
973 
WWUS85 KFGZ 181132
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
432 AM MST Wed Apr 18 2018

AZZ104>118-137>140-190100-
/O.CON.KFGZ.FW.W.0008.180419T1800Z-180420T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Northern Gila County (Fire Weather Zone 118)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
432 AM MST Wed Apr 18 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
THURSDAY FOR ALL OF NORTHERN ARIZONA...

* AFFECTED AREA...All of northern and portions of central Arizona.

* RELATIVE HUMIDITY...5 to 15 percent.

* 20 FOOT WIND THURSDAY...South to Southwest 20 to 35 mph with 
  gusts 40 to 60 mph.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
006 
WWUS85 KFGZ 182327
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
427 PM MST Wed Apr 18 2018

AZZ104>118-137>140-191400-
/O.CON.KFGZ.FW.W.0008.180419T1800Z-180420T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Northern Gila County (Fire Weather Zone 118)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
427 PM MST Wed Apr 18 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
THURSDAY FOR ALL OF NORTHERN ARIZONA...

* AFFECTED AREA...All of northern and portions of central 
  Arizona.

* WINDS...Southwest 25 to 35 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* 20 FOOT WIND THURSDAY...South to Southwest 20 to 35 mph with 
  gusts 40 to 60 mph.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
397 
WWUS85 KFGZ 191123
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
423 AM MST Thu Apr 19 2018


AZZ104>118-137>140-191930-
/O.CON.KFGZ.FW.W.0008.180419T1800Z-180420T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Northern Gila County (Fire Weather Zone 118)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
423 AM MST Thu Apr 19 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR ALL OF NORTHERN ARIZONA...

* AFFECTED AREA...All of northern and portions of central 
  Arizona.

* RELATIVE HUMIDITY...5 to 14 percent.

* 20 FOOT WIND THURSDAY...South to Southwest 20 to 35 mph with
  gusts 40 to 65 mph.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
421 
WWUS85 KFGZ 191822
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
1122 AM MST Thu Apr 19 2018

AZZ104>118-137>140-200300-
/O.CON.KFGZ.FW.W.0008.000000T0000Z-180420T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Northern Gila County (Fire Weather Zone 118)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
1122 AM MST Thu Apr 19 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR ALL OF NORTHERN ARIZONA...

* AFFECTED AREA...All of northern and portions of central 
  Arizona.

* RELATIVE HUMIDITY...5 TO 14 percent.

* 20 FOOT WIND...South to Southwest 20 to 35 mph with gusts 40 to
  65 mph.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
361 
WWUS85 KFGZ 200301
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
801 PM MST Thu Apr 19 2018

AZZ104>118-137>140-200415-
/O.EXP.KFGZ.FW.W.0008.000000T0000Z-180420T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Northern Gila County (Fire Weather Zone 118)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
801 PM MST Thu Apr 19 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR ALL
OF NORTHERN ARIZONA...

Winds will continue decrease over night. Widespread Red Flag 
conditions are not expected to continue.

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 17, 8:24 PM MST, 6 hours 30 minutes earlier.

Area forecast discussion, Apr 17, 8:24 PM MST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
824 PM MST Tue Apr 17 2018

.SYNOPSIS...Expect cold overnight low temperatures, followed by
warmer weather Wednesday with less wind. Strong winds are
expected again Thursday ahead of a cold front. There will be a
chance of rain and snow showers Thursday night into Friday, then
fair and warmer conditions return for the weekend.

&&

.UPDATE...Passing high pressure will dominate the weather pattern
through Wednesday with lighter winds expected. A very dry air mass
in place tonight combined with clear skies will ensure cold
(below average) overnight low temperatures. No forecast updates
are needed.

&&

.PREV DISCUSSION /354 PM MST/...The sharp trough axis has moved
east of the state this afternoon and winds have dropped off. Some
high wind gusts in the 55 to 70 mph range from the White Mountains
into the Saint Johns area from earlier this morning are now only
gusting to 30 to 35 mph and the Wind Advisory has been cancelled.
With low dewpoints and lighter winds, expect overnight lows to be
much colder than the past couple of nights. For Wednesday, we will
get a brief respite from the windy conditions, along with much
warmer afternoon highs.

A fairly deep closed low pressure system is forecast to be
centered near NW Arizona by Thursday afternoon. Very windy
conditions are likely to develop over the majority of northern
Arizona. The strongest winds, possibly bumping up to high wind
warning criteria (gusts 58+ mph), are currently forecast for the
Little Colorado River valley including Winslow, St Johns, and
Springerville. Blowing dust will also likely develop in these same
areas, as well as farther north into the Chinle Valley with some
potentially dangerous travel conditions. Dry conditions ahead of
the front could also lead to critical fire weather, and a Fire
Weather Watch remains in effect for Thursday. Wind Advisories
and/or Warnings will probably be issued over the next couple of
shifts so stay tuned.

As the upper low shifts east to near the four corners by Friday
afternoon, much cooler temperatures will arrive. There will also
be a chance of rain or snow showers (maybe even a thunderstorm)
especially with daytime heating. The higher precip chances will be
along/north of the Mogollon Rim. Winds Friday are forecast to be
significantly lower than Thursday though still in the 15-25 mph
range. For the weekend into early next week, lighter winds and
warmer temperatures are currently forecast.

&&

.AVIATION...For the 06Z package...Expect VFR conditions through the
the 24 hour forecast period. Expect light easterly winds early
Wednesday, becmg light southerly to southwesterly late in the day.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect very dry conditions through Thursday.
Wednesday will have cold morning temperatures warming considerably
through the day. Winds will be generally light northeast to easterly
shifting southeasterly, then south to southwesterly in the
afternoon. A strong cold front approaching the area Thursday will
bring strong winds and widespread critical fire weather conditions
to nearly all of the region.

Friday through Sunday...Scattered light rain and snow showers will
develop behind the front Thursday night and Friday, with much
lighter winds and higher relative humidities. Drying and warming
returns Saturday and Sunday, with generally light winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Fire Weather Watch from Thursday
morning through Thursday evening FOR AZZ104>118-137>140.

&&

PUBLIC...MCT/JJ
AVIATION...DB
FIRE WEATHER...DB

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:17 AM MSTDust Storm WarningFGZApache, Coconino, Navajo40 hr
Apr 18, 4:17 AM MSTHigh Wind WarningFGZApache, Coconino, Navajo40 hr
Apr 18, 4:17 AM MSTWind AdvisoryFGZApache, Coconino, Navajo, Yavapai40 hr

Nearby

Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.